Benadryl Poisoning in Dogs

May 19, 2022 | 0 comments

4 min read

Benadryl Poisoning in Dogs

What is Benadryl Poisoning?

Diphenhydramine is an antihistamine in the first generation that is often utilized for the antihistamine that is the brand name known as Benadryl. Benadryl is formulated using diphenhydramine alone. It is a human-based medicine that is also a suitable additional-label dog medication. It is crucial to examine the ingredients listed on the label, as specific versions contain other ingredients like phenylephrine. This could pose a risk for your pet. It is essential to consult your vet to determine the appropriate dose for your pet. This may vary depending on your dog’s health background-size, weight, and any other medications.

Benadryl can be described as a well-known brand made up of diphenhydramine. It is one of the first antihistamines. It is given to dogs to alleviate symptoms of allergies.

The Signs of Benadryl Poisoning in dogs

While Benadryl is generally considered safe for dogs, adverse reactions can happen. These side effects typically occur within the first hour following the administration. They tend to be moderate and could include:

  • Depression
  • Drooling
  • Excitability
  • Insatisfaction
  • Breathing speedy
  • Rapid heart rate
  • Sedation

Overdoses of Benadryl are most likely caused by your pet receiving an empty box of medicine in the trash or the medicine cabinet rather than from receiving excessive amounts. If you notice any of these signs of an overdose, consult your veterinarian right away.

  • Abnormal heart rate
  • Aggression
  • Agitation
  • Breathing difficulty
  • Aggressive or abusive behavior
  • Extreme drowsiness
  • Fever
  • Blood pressure increases
  • Muscle tremors
  • Red eyes

Types

Alongside a form of diphenhydramine known as Vetadryl, made specifically for dogs and cats, other first-generation antihistamines can be utilized for dogs. This includes:

Read Also:  Pododermatitis in Dogs

Chlorpheniramine: This antihistamine is commonly employed in small animal vet practice. It’s much less likely to induce drowsiness compared to some of the others.

Clemastine: Clemastine can be classified as an anti-pruritic (anti-itch) as well as a tranquilizing antihistamine and tends to cause lesser adverse consequences.

Hydroxyzine: The drug is a more potent antihistamine and has more critical side consequences.

Meclizine is used to decrease nausea, especially nausea caused due to motion sickness.

The Causes of Benadryl Poisoning in dogs

Allergic reactions in pets are a defensive process of our immune system that uses specialized immune cells within the dog’s body to protect it from a substance it believes is an invader. The body’s cells to defend itself are referred to as mast cells. When your immune system gets stimulated due to allergens, mast cells release histamine into the body, which causes an inflammation effect on the tissues it touches. This leads to itchy and inflamed skin issues typical of many allergy-related reactions that dogs experience. Benadryl, in its role as a treatment for allergies, along with other first-generation antihistamines, blocks the receptors the histamine could attach to, thus blocking the histamine reaction. While it is rare, the possibility of reactions to Benadryl can occur.

Toxicity caused by massive consumption of a substance such as Benadryl can be caused by the excessive consumption of components in the antihistamine. In normal conditions, the excessive use of these products that trigger effects such as muscle tremors, drowsiness, and agitation may be hazardous for your pet and lead to poisoning.

Read Also:  Signs Your French Bulldog is Overweight and how to prevent it

Diagnosis of Benadryl poisoning in dogs

If a person witnessed the use of the drug, the diagnosis of a poisoning or allergic reaction would likely be triggered by the symptoms. Treatment for the condition is to be implemented as soon as feasible. If your dog appears to take a significant dose of Benadryl or appears to be experiencing a reaction to the medication, collect as much information regarding the incident as you can and report the information to the team of veterinary specialists when you arrive at the medical facility. The weight and age are going to be assessed as well as a urinalysis. A total blood count and biochemistry test will be suggested at the veterinarian’s office at this point too.

There isn’t any reliable test to detect the substance present in urine or blood, so it is determined by signs of clinical illness and the timing. It is recommended to keep the packaging available. The packaging will help you choose the potency of the specific type of Benadryl your pet consumes and ensure that any toxicity resulting from other ingredients is taken care of before the issue becomes an issue.

The treatment of poisoning by Benadryl in dogs

Suppose your dog seems to consume large amounts of Benadryl and is not symptomatic. In that case, your vet might advise you on how to induce vomiting. If you visit the vet’s office, treatment for an excessive dose of Benadryl or an antihistamine is generally supportive. Activated charcoal can be given to your pet to eliminate the toxin as much inside the stomach as it is feasible. In some instances, the gastric lavage procedure to flush the patient’s abdomen is started.

Read Also:  Flank Sucking in Dogs

Monitoring the function that the cardiovascular system performs is crucial. IV fluids are likely to be prescribed to prevent electrolytes from becoming dehydrated or imbalanced. In addition, medications could be prescribed to reduce tremors and elevated heart rate. The temperature must be closely checked to ensure that any fevers can be dealt with because overdoses of antihistamines are well-known to cause fast heart rate and a rise in blood pressure.

Recovery of poisoning by Benadryl in Dogs

This medicine should not be administered to dogs suffering from specific disorders since it can cause them to worsen. Suppose your dog is suffering from one of these conditions. In that case, it is essential to inform the veterinarian treating your pet to be aware before administering any antihistamine. These conditions can include:

  • Heart disease
  • Glaucoma
  • Hyperthyroidism
  • Atone intestinally
  • Liver disease
  • Pregnancy
  • Prostatic cancer
  • Urinary retention disorders

Benadryl may also cause adverse reactions to various kinds of medications. Certain medications, such as tranquilizers, epinephrine, heparin, and barbiturates, have been known to interact with diphenhydramine and could be harmful when used with Benadryl. Inform your veterinarian to inform them if your dog is on any other type of medication.

Recommended Articles

Pin It on Pinterest

Share This